Shocking Pictures Show Toddler Suffering From Withdrawal Symptoms -After Becoming Addicted To Eczema Cream

February 14, 2017 | by | 1 Comment
Little Charlie began to suffer from severe eczema after he was weaned off breastfeeding

Little Charlie began to suffer from severe eczema after he was weaned off breastfeeding

These shocking pictures show the red raw skin of a toddler suffering from withdrawal symptoms – because he was addicted to steroid cream for eczema.

Little Charlie Maddy, now five, was originally prescribed the cream for his skin condition but it continued to deteriorate and he ended up in hospital on morphine.

Doctors prescribed 10 different steroids in a bid to find a solution and Charlie’s desperate parents began to do their own research into the condition.

They eventually realised he was suffering Red Skin Syndrome, which is caused by the skin becoming addicted to steroids in the cream.

Against doctors’ advice, they stopped using the creams – and were twice reported to the Child Safeguarding Board for failing to treat their son.

But dad Douglas and mum Karen stuck to their guns, even when their son’s condition initially deteriorated.

Eventually, after researching on the internet, his parents discovered he had Red Skin Syndrome

Eventually, after researching on the internet, his parents discovered he had Red Skin Syndrome

Charlie, of Great Donnington, Northants., is finally on the mend and dermatologists have agreed that their solution is correct.

Douglas, 32, said: “Our little boy went through months of agony thanks to these steroid creams.

“It’s such a relief to know that after all those months of our little boy being in agony, he is on the mend.

“We want people to know that children can get addicted to these eczema creams, and they sometimes are the cause of a worsening condition.”

Charlie, who was born in October 2011, started suffering from eczema after coming off breast milk as a baby.

But it wasn’t until April 2013 did his skin start to flare up again after he started eating solid food.

Douglas, also father to Alfie, seven and Abbie, four, with mum and housekeeper Karen, 27, says: “The redness started coming back, especially around the face and patches on the arms.”

Charlie went to the doctor and was treated with Corticosteroid creams, an anti-inflammatory medicine prescribed for eczema.

Parents Doug and Karen.

Parents Doug and Karen.

His condition conditioned to worsen and the toddler would be constantly red and itchy, often screaming in pain throughout the night.

By March 2014, the toddler had to be admitted to hospital and was given morphine to help with the pain.

He even had to be sedated as hysterical Charlie was trying to pull off his own skin.

Douglas, a professional magician, said: “It was so heartbreaking to watch Charlie like this.

“I spent most of my free time on internet, trying all the different advice: creams, diets, change all the soaps in the house.

“We couldn’t understand how he was fine for a year and suddenly got so bad – and was worsening every day.”

By the end of 2014, Douglas had changed Charlie’s diet, their washing machine and powder used, went to see a private allergist to pinpoint his problems – and nothing worked.

Dermatologists had prescribed 10 different Corticosteroids in creams and ointments to put on the skin.

It was then that he came across Red Skin Syndrome – which pins the painful condition on addiction to steroid cream.

After coming off the creams, Charlies skin oozed and flaked

After coming off the creams, Charlies skin oozed and flaked

Douglas said: “Charlie was itchy and red all over, and it was becoming apparent he looked like some of the victims of Red Skin Syndrome.

“I considered the possibility that it could be the steroid therapy making him worse.”

Douglas showed his research to four different dermatologists who refused to accept that was the cause.

Frustrated, the dad decided to take his son off the creams entirely – going ‘cold turkey’.

Douglas tells how he felt cruel going against all the advice he had been given by multiple doctors and dermatologists – but was so desperate to try something different.

He said: “I felt terrible, because what if I was causing my child additional unnecessary suffering for something I’d read online.

“My partner put her trust in me, but I’ve been constantly doubting myself for several months.”

A month after taking him off all the creams, Charlie’s skin started to ooze, his skin got hot and started to burn and was even flaking away.

He said: “All the symptoms that people wrote about online had suddenly appeared.”

After suffering through the withdrawals, Charlie is able to enjoy life as a normal toddler

After suffering through the withdrawals, Charlie is able to enjoy life as a normal toddler

The family had a consultation with Dr Marvin Rapaport, a specialist who confirmed the diagnosis.

Douglas said: “Dr Rapaport’s diagnosis gave us confidence moving forward as Charlie’s skin continued to get worse.

“We were having to go back to hospital, each time doctors encouraged steroids.”

The disagreement got so fierce Douglas was investigated by the child safeguarding board twice as medics had reported the family for their decision not to treat his skin condition with medicine.

In January 2016 Dr Rapaport gave Charlie a healthcare plan, and sent it to dermatologists who finally agreed with his suggestions.

He also found a Facebook group – “topical steroid withdrawal – red skin syndrome support group” – which has helped the family share advice and experiences with their son.

Charlie is now slowly starting to get better, and his sore itchy skin is finally recovering.

Douglas said: “It’s such a relief to know that after all those months of our little boy being in agony, he is on the mend.

“We want people to know that children can get addicted to these eczema creams, and they sometimes are the cause of a worsening condition.”

Category: News

Comments (1)

Trackback URL | Comments RSS Feed

  1. D Taylor says:

    This boy didn’t need to suffer, it wasn’t RSS or TSW, just parents refusing to treat their child. There are plenty of people healed that believed they had this condition https://www.facebook.com/groups/Etsin/

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy